The Annals of Applied Probability

Lotka–Volterra with randomly fluctuating environments or “how switching between beneficial environments can make survival harder”

Michel Benaïm and Claude Lobry

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider two-dimensional Lotka–Volterra systems in a fluctuating environment. Relying on recent results on stochastic persistence and piecewise deterministic Markov processes, we show that random switching between two environments that are both favorable to the same species can lead to the extinction of this species or coexistence of the two competing species.

Article information

Source
Ann. Appl. Probab., Volume 26, Number 6 (2016), 3754-3785.

Dates
Received: October 2015
Revised: February 2016
First available in Project Euclid: 15 December 2016

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1481792599

Digital Object Identifier
doi:10.1214/16-AAP1192

Mathematical Reviews number (MathSciNet)
MR3582817

Zentralblatt MATH identifier
1358.92075

Subjects
Primary: 60J99: None of the above, but in this section 34A60: Differential inclusions [See also 49J21, 49K21]

Keywords
Population dynamics persistence piecewise deterministic processes competitive exclusion Markov processes

Citation

Benaïm, Michel; Lobry, Claude. Lotka–Volterra with randomly fluctuating environments or “how switching between beneficial environments can make survival harder”. Ann. Appl. Probab. 26 (2016), no. 6, 3754--3785. doi:10.1214/16-AAP1192. https://projecteuclid.org/euclid.aoap/1481792599


Export citation

References

  • [1] Abrams, P. A., Holt, R. D. and Roth, J. D. (1998). Apparent competition of apparent mutualism? Shared predation when population cycles. Ecology 79 202–212.
  • [2] Bakhtin, Y. and Hurth, T. (2012). Invariant densities for dynamical systems with random switching. Nonlinearity 25 2937–2952.
  • [3] Bakhtin, Y., Hurth, T. and Mattingly, J. C. (2015). Regularity of invariant densities for 1D systems with random switching. Nonlinearity 28 3755–3787.
  • [4] Benaïm, M. (2014). Stochastic persistence. Preprint.
  • [5] Benaïm, M., Hofbauer, J. and Sandholm, W. H. (2008). Robust permanence and impermanence for stochastic replicator dynamics. J. Biol. Dyn. 2 180–195.
  • [6] Benaïm, M., Le Borgne, S., Malrieu, F. and Zitt, P.-A. (2014). On the stability of planar randomly switched systems. Ann. Appl. Probab. 24 292–311.
  • [7] Benaïm, M., Le Borgne, S., Malrieu, F. and Zitt, P.-A. (2015). Qualitative properties of certain piecewise deterministic Markov processes. Ann. Inst. Henri Poincaré Probab. Stat. 51 1040–1075.
  • [8] Boxma, O., Kaspi, H., Kella, O. and Perry, D. (2005). On/off storage systems with state-dependent input, output, and switching rates. Probab. Engrg. Inform. Sci. 19 1–14.
  • [9] Chesson, P. L. (1982). The stabilizing effect of a random environment. J. Math. Biol. 15 1–36.
  • [10] Chesson, P. L. (2000). Mechanisms of maintenance of species diversity. Ann. Rev. Ecolog. Syst. 31 343–366.
  • [11] Chesson, P. L. and Ellner, S. (1989). Invasibility and stochastic boundedness in monotonic competition models. J. Math. Biol. 27 117–138.
  • [12] Chesson, P. L. and Warner, R. R. (1981). Environmental variability promotes coexistence in lottery competitive systems. Amer. Nat. 117 923–943.
  • [13] Cushing, J. M. (1980). Two species competition in a periodic environment. J. Math. Biol. 10 385–400.
  • [14] de Mottoni, P. and Schiaffino, A. (1981). Competition systems with periodic coefficients: A geometric approach. J. Math. Biol. 11 319–335.
  • [15] Evans, S. N., Hening, A. and Schreiber, S. J. (2015). Protected polymorphisms and evolutionary stability of patch-selection strategies in stochastic environments. J. Math. Biol. 71 325–359.
  • [16] Garay, B. M. and Hofbauer, J. (2003). Robust permanence for ecological differential equations, minimax, and discretizations. SIAM J. Math. Anal. 34 1007–1039.
  • [17] Gause, G. F. (1932). Experimental studies on the struggle for existence. J. Exp. Biol. 9 389–402.
  • [18] Hairer, M. and Mattingly, J. C. (2011). Yet another look at Harris’ ergodic theorem for Markov chains. In Seminar on Stochastic Analysis, Random Fields and Applications VI. Progress in Probability 63 109–117. Birkhäuser, Basel.
  • [19] Hardin, G. (1960). Competitive exclusion principle. Science 131 1292–1297.
  • [20] Hirsch, M. W. and Smith, H. (2005). Monotone dynamical systems. In Handbook of Differential Equations: Ordinary Differential Equations. Vol. II (A. Cañada, P. Drábek and A. Fonda, eds.) 239–357. Elsevier, Amsterdam.
  • [21] Hofbauer, J. (1981). A general cooperation theorem for hypercycles. Monatsh. Math. 91 233–240.
  • [22] Hofbauer, J. and Schreiber, S. J. (2004). To persist or not to persist? Nonlinearity 17 1393–1406.
  • [23] Hofbauer, J. and Sigmund, K. (1998). Evolutionary Games and Population Dynamics. Cambridge Univ. Press, Cambridge.
  • [24] Hutchinson, G. E. (1961). The paradox of the plankton. Amer. Nat. 95 137–145.
  • [25] Koch, A. L. (1974). Coexistence resulting from an alternation of density dependent and density independent growth. J. Theoret. Biol. 44 373–386.
  • [26] Lawley, S. D., Mattingly, J. C. and Reed, M. C. (2014). Sensitivity to switching rates in stochastically switched ODEs. Commun. Math. Sci. 12 1343–1352.
  • [27] Lobry, C., Sciandra, A. and Nival, P. (1994). Effets paradoxaux des fluctuations de l’environnement sur la croissance des populations et la compétition entres espèces. C.R. Acad. Sci. Paris, Life Sciences 317 102–107.
  • [28] Malrieu, F. and Zitt, P. A. (2016). On the persistence regime for lotka-volterra in randomly fluctuating environments. Preprint. Available at arXiv:1601.08151.
  • [29] Schreiber, S. J. (2000). Criteria for $C^{r}$ robust permanence. J. Differential Equations 162 400–426.
  • [30] Schreiber, S. J. (2012). Persistence for stochastic difference equations: A mini-review. J. Difference Equ. Appl. 18 1381–1403.
  • [31] Schreiber, S. J., Benaïm, M. and Atchadé, K. A. S. (2011). Persistence in fluctuating environments. J. Math. Biol. 62 655–683.
  • [32] Smith, H. L. and Thieme, H. R. (2011). Dynamical Systems and Population Persistence. Graduate Studies in Mathematics 118. Amer. Math. Soc., Providence, RI.
  • [33] Turelli, M. (1978). Does environmental variability limit niche overlap ? Proc. Natl. Acad. Sci. USA 75 5085–5089.